Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 45, NWS Omaha, NE

April 14, 2012Page County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Apr 14, 2012, 6:02 PM CDT for Page County, Iowa. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 14, 2012, 6:02 PM CDT (23:02 UTC)
Expired
Apr 14, 2012, 6:30 PM CDT
In force
28 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Page County, IA

The radar

The Omaha radar (KOAX), 128 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 6:13 PM CDTFUNNEL CLOUDShenandoah, IA
Apr 14, 6:25 PM CDTTSTM WND DMG4 Sw Clarinda, IAWINDS ESTIMATED AT 60 MPH. SEVERAL TREE LIMBS BROKEN, AVERAGE SIZE WAS 1/2 INCH. SOME QUARTER SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 12:00 PM CDTTornado Watch PDSSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2012-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2012-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1847 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

101 
WUUS53 KOAX 142302
SVROAX
IAC145-142330-
/O.NEW.KOAX.SV.W.0045.120414T2302Z-120414T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
602 PM CDT SAT APR 14 2012

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PAGE COUNTY IN SOUTHWESTERN IOWA...

* UNTIL 630 PM CDT

* AT 559 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS 
  INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED 
  ALONG A LINE EXTENDING FROM 12 MILES SOUTH OF SHENANDOAH TO 6 
  MILES SOUTHWEST OF COIN...OR ALONG A LINE EXTENDING FROM 10 MILES 
  NORTH OF TARKIO TO 48 MILES NORTHWEST OF STANBERRY...AND MOVING 
  EAST AT 45 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  CLARINDA...SHENANDOAH...ESSEX...COIN...COLLEGE SPRINGS...
  SHAMBAUGH...YORKTOWN...
  NORTHBORO AND HEPBURN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. ALTHOUGH 
NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND 
MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A 
BASEMENT OR SMALL INTERIOR ROOM.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY 
EVENING FOR SOUTHWESTERN IOWA...NORTHWESTERN MISSOURI AND 
SOUTHEASTERN NEBRASKA.

LAT...LON 4058 9492 4059 9537 4061 9537 4084 9538
      4090 9493 4089 9493 4073 9493 4073 9491
TIME...MOT...LOC 2259Z 252DEG 40KT 4081 9538 4059 9531 
WIND...HAIL 70MPH <.75IN

$$

BOUSTEAD/MAYES
3 follow-up statements
598 
WWUS53 KOAX 142311
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
611 PM CDT SAT APR 14 2012

IAC145-142330-
/O.CON.KOAX.SV.W.0045.000000T0000Z-120414T2330Z/
PAGE IA-
611 PM CDT SAT APR 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM 
CDT FOR PAGE COUNTY...

AT 609 PM CDT...NATIONAL WEATHER SERVICE METEROLOGISTS INDICATED A 
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS 
IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM 16 MILES SOUTHEAST OF ESSEX TO COIN...OR ALONG A 
LINE EXTENDING FROM 16 MILES NORTHEAST OF TARKIO TO 44 MILES 
NORTHEAST OF FALLS CITY...MOVING EAST AT 45 MPH. NICKEL SIZE HAIL 
MAY ALSO ACCOMPANY THE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
CLARINDA...COIN...COLLEGE SPRINGS...SHAMBAUGH...YORKTOWN...
NORTHBORO AND HEPBURN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. ALTHOUGH 
NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND 
MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A 
BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 4058 9492 4059 9535 4068 9523 4086 9525
      4090 9493 4073 9493 4073 9491
TIME...MOT...LOC 2309Z 251DEG 41KT 4085 9519 4061 9517 
WIND...HAIL 60MPH 0.88IN

$$

BOUSTEAD/MAYES
284 
WWUS53 KOAX 142318
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
618 PM CDT SAT APR 14 2012

IAC145-142330-
/O.CON.KOAX.SV.W.0045.000000T0000Z-120414T2330Z/
PAGE IA-
618 PM CDT SAT APR 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM 
CDT FOR PAGE COUNTY...

AT 613 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE 
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING 
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM 24 MILES SOUTH OF STANTON TO 7 MILES EAST OF COIN...
OR ALONG A LINE EXTENDING FROM 19 MILES NORTHEAST OF TARKIO TO 46 
MILES NORTHEAST OF FALLS CITY...MOVING EAST AT 45 MPH. 

LOCATIONS IMPACTED INCLUDE...
CLARINDA...COLLEGE SPRINGS...SHAMBAUGH...YORKTOWN AND HEPBURN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. ALTHOUGH 
NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND 
MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A 
BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 4058 9492 4059 9517 4087 9519 4090 9493
      4073 9493 4073 9491
TIME...MOT...LOC 2313Z 252DEG 40KT 4087 9512 4063 9510 
WIND...HAIL 60MPH 1.00IN

$$

BOUSTEAD/MAYES
132 
WWUS53 KOAX 142331
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
631 PM CDT SAT APR 14 2012

IAC145-142340-
/O.EXP.KOAX.SV.W.0045.000000T0000Z-120414T2330Z/
PAGE IA-
631 PM CDT SAT APR 14 2012

...THE SEVERE THUNDERSTORM WARNING FOR PAGE COUNTY HAS EXPIRED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF 
THE AREA. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. 

ADDITIONAL SEVERE THUNDERSTORM DEVELOPMENT REMAINS POSSIBLE...AND 
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM.

LAT...LON 4058 9492 4059 9517 4087 9519 4090 9493
      4073 9493 4073 9491
TIME...MOT...LOC 2331Z 252DEG 40KT 4087 9512 4063 9510 

$$

BOUSTEAD/MAYES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 2:55 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Apr 14, 2:55 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
255 PM CDT SAT APR 14 2012

.DISCUSSION...

SIGNIFICANT CONVECTIVE EVENT WILL CONTINUE THROUGH THE EVENING
ACROSS THE AREA WITH DRY SLOT WORKING IN AFTER MIDNIGHT AND
EXTENDING THROUGH SUNDAY MORNING. COLD FRONT MOVES THROUGH MOST OF
THE AREA SUNDAY AFTERNOON WITH SOME LINGERING SHOWERS MAINLY
OVER THE NORTHERN HALF OF THE FORECAST AREA SUNDAY AFTERNOON INTO
SUNDAY EVENING. GUSTY NORTHWEST WINDS ALSO LIKELY ON SUNDAY WITH
POTENTIAL FOR A WIND ADVISORY BUT WILL PASS TO LATER SHIFTS TO
HANDLE ANY ISSUANCE. NEXT UPPER WAVE COMING ACROSS THE CENTRAL
PLAINS LATE MONDAY INTO MONDAY NIGHT MAY TRIGGER SOME SHOWERS BUT
SPOTTY ENOUGH TO LIMIT MENTION AT THIS TIME.

LOAD AND GO TODAY WITH THE EXTENDED PERIOD WITH LITTLE CHANGE
TO PREVIOUS TRENDS.

&&

.AVIATION...
18Z TAFS FOR KOMA...KLNK AND KOFK.

PERIODS OF STRONG CONVECTION EXPECTED THROUGH 06Z WITH
DRY SLOT WORKING IN BETWEEN 06Z AND 12Z. STRONG SOUTH TO
SOUTHWEST FLOW SURFACE AND ALOFT WILL CONTINUE THROUGH THE PERIOD.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

FOBERT/MEYER
Hazardous weather outlook, Apr 14, 4:08 PM CDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
408 PM CDT SAT APR 14 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-151115-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
408 PM CDT SAT APR 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

NUMEROUS STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE
TO MOVE ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA THROUGH THE
EVENING. LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH
A FEW TORNADOES POSSIBLE. THUNDERSTORMS WILL BECOME LESS NUMEROUS
AFTER MIDNIGHT AS A WEDGE OF DRIER AIR WORKS INTO EASTERN
NEBRASKA. A COLD FRONT WILL MOVE ACROSS EASTERN NEBRASKA ON SUNDAY
WITH GUSTY NORTHWEST WINDS MOVING INTO THE AREA BEHIND THE FRONT.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

A FEW THUNDERSTORMS MAY OCCUR ON MONDAY INTO TUESDAY NIGHT THEN
AGAIN FROM THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED FOR MUCH OF THE AREA THIS
EVENING.

FOBERT

In the hours before

Local storm report, Apr 14, 5:15 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
515 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     TORNADO          3 SE COOK               40.48N 96.12W
04/14/2012                   JOHNSON            NE   LAW ENFORCEMENT

&&

JMEYER
Local storm report, Apr 14, 5:32 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
532 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     TSTM WND GST     NEBRASKA CITY           40.68N 95.86W
04/14/2012  M61.00 MPH       OTOE               NE   AWOS

&&

VDEWALD
Local storm report, Apr 14, 5:42 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
542 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     3 SW THURMAN            40.79N 95.79W
04/14/2012                   FREMONT            IA   EMERGENCY MNGR

            4 SEMI TRUCKS BLOWN OFF INTERSTATE 29.

&&

VDEWALD
Local storm report, Apr 14, 5:44 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
544 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     3 SW THURMAN            40.79N 95.79W
04/14/2012                   FREMONT            IA   EMERGENCY MNGR

            5 SEMI TRUCKS BLOWN OFF INTERSTATE 29 BETWEEN MILE MARKER
            16 AND 18.

&&

VDEWALD
Local storm report, Apr 14, 5:45 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
545 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TSTM WND GST     1 S UNION               40.80N 95.92W
04/14/2012  E78 MPH          CASS               NE   LAW ENFORCEMENT

            ON HIGHWAY 75, 78 MPH WINDS BLOWING AROUND DEBRIS.

&&

PEARSON
Local storm report, Apr 14, 5:52 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
552 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HEAVY RAIN       7 WNW PLATTSMOUTH       41.05N 96.02W
04/14/2012  M2.42 INCH       CASS               NE   TRAINED SPOTTER

0541 PM     HEAVY RAIN       LINCOLN                 40.82N 96.69W
04/14/2012  M2.36 INCH       LANCASTER          NE   EMERGENCY MNGR

            ACROSS THE CITY OF LINCOLN RAINFALL REPORTS RANGED FROM
            1.58 TO 2.36 INCHES FOR THE EVENT.

&&

PEARSON

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 1:25 PM CDTSevere Thunderstorm WarningOAXFremont, Mills35 min
Apr 14, 1:59 PM CDTSevere Thunderstorm WarningOAXMills, Montgomery31 min
Apr 14, 2:06 PM CDTSevere Thunderstorm WarningOAXFremont, Page24 min
Apr 14, 2:12 PM CDTAreal Flood AdvisoryOAXFremont, Mills, Montgomery3 hr
Apr 14, 2:17 PM CDTTornado WarningOAXFremont, Page28 min
Apr 14, 2:29 PM CDTSevere Thunderstorm WarningOAXMontgomery, Page31 min
Apr 14, 2:34 PM CDTAreal Flood AdvisoryOAXFremont, Mills, Montgomery, Page3 hr
Apr 14, 2:57 PM CDTAreal Flood AdvisoryOAXMontgomery, Page3 hr
Apr 14, 5:11 PM CDTSevere Thunderstorm WarningOAXFremont34 min
Apr 14, 5:13 PM CDTFlash Flood WarningOAXMontgomery2 hr
Apr 14, 5:24 PM CDTTornado WarningOAXFremont24 min
Apr 14, 5:33 PM CDTAreal Flood AdvisoryOAXFremont96 min
Apr 14, 5:35 PM CDTSevere Thunderstorm WarningOAXFremont, Mills25 min
Apr 14, 5:43 PM CDTSevere Thunderstorm WarningOAXFremont, Page32 min
Apr 14, 5:57 PM CDTAreal Flood AdvisoryOAXFremont, Page2 hr
Apr 14, 5:57 PM CDTSevere Thunderstorm WarningOAXMills, Montgomery, Pottawattamie33 min
Apr 14, 5:59 PM CDTAreal Flood AdvisoryOAXPage2 hr
Apr 14, 6:06 PM CDTTornado WarningOAXMontgomery14 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.